Provigil and SJS
Provigil was approved by the FDA in 1998 to treat the excessive sleepiness associated with narcolepsy, obstructive sleep apnea/hypopnea syndrome, and shift work sleep disorder. In addition, Provigil is sometimes used as a performance enhancer for military pilots and soldiers in combat situations. Although Provigil improves short-term memory and lets users stay awake for extended periods, Provigil can also cause several serious side effects.
Recently, Provigil has been linked to Stevens Johnson Syndrome (SJS), which is a rare and potentially fatal medical disorder involving the skin and mucous membranes. Technically, SJS is an immune-complex-mediated hypersensitivity condition, which basically means it occurs due to an allergic reaction. While SJS is usually caused by an allergic reaction to drugs, such as Provigil, it can also be caused by a reaction to an infection or illness.
Provigil & SJS Symptoms
When caused by an adverse reaction to Provigil, SJS usually develops one to three weeks after taking the drug. Initially, Provigil patients develop a rash. Then, a few days later, the rash turns into skin lesions. The skin lesions tend to coalesce, creating large blisters.
A hallmark of SJS is epidermal detachment, meaning the infected patient’s skin starts to literally fall off in large sheets. Often, the affected area looks like an extensive burn. Due to this horrific side effect, Stevens Johnson Syndrome can be extremely morbid, possibly resulting in permanent scarring, blindness, or even death.
Provigil & SJS Treatment
When a patient develops SJS, the first step in treatment is to discontinue Provigil and any other medications that may be causing it. Eliminating the causative drug significantly reduces the mortality rate, especially if done before blisters occur. Because it can be difficult to determine exactly which drug may be causing the SJS, a treating doctor may recommend discontinuation of all nonessential medications.
Besides Provigil, SJS can be caused by various medications. In fact, SJS may be caused by both over-the-counter and prescription drugs, including:
- antibiotics (penicillin and sulfas)
- cough and cold medication
- pain relievers (both prescription and over-the-counter)
- Non-steroidal anti-inflammatory drugs
- anti-gout drugs
If you or a family member took Provigil and experienced a serious side effect, such as SJS, please contact our experienced lawyers today to learn about your legal rights.